Background/aims: Mesalazine is a widely prescribed medication, developed as an alternative to sulfasalazine in the treatment of inflammatory bowel disease. In contrast to sulfasalazine, there are only a few case reports on its causing hepatic injury. We here report on a patient with cholestasis after mesalazine therapy for Crohn's disease of the ileum.
Methods/results: The patient, a 30-year-old man, developed clinical signs of severe hepatic injury 4 months after treatment with mesalazine (4 g/day) including biopsy-proven hepatocellular cholestasis with minimal focal mononuclear inflammatory infiltration. Contrary to previous reports, no symptoms of generalized hypersensitivity were seen. The patient's illness was resolved by discontinuing the mesalazine treatment and he recovered completely in 40 days.
Conclusions: This case reinforces the possibility of a causal relationship between mesalazine treatment and toxic hepatic injury without systemic hypersensitivity.